Indiana, 2003

Flash Flooding and Hail in Indiana, July 7 to 8, 2003

July 7 to 8, 2003 · NWS IND · 23 events in 12 counties and zones

A severe squall line moved across the northern part of the Indianapolis CWA late on the evening of the 7th and into the overnight of the 8th. Trees and power lines were reported down across many locales.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A severe squall line moved across the northern part of the Indianapolis CWA late on the evening of the 7th and into the overnight of the 8th. Trees and power lines were reported down across many locales. Winds moved and damaged a car in southwest Tippecanoe county. Large hail was isolated with only a dime size report across Henry county. There was also additional flash flooding due to the heavy rain and already saturated grounds. Pipe Creek in Alexandria in Madison county normally 1.5 feet crested at 13 feet and overflowed its banks flooding 40 homes. Water was up to 4 feet deep in some residences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 7, 1:00 PM EST, 10 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 1:00 PM EST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 PM EST MON JUL 7 2003

THUNDERSTORMS AND FLOODING THE PROBLEM FOR TODAY.

SAME PATTERN DIFFERENT DAY...WILL AGAIN GO WITH PERSISTENCE AND
MODEL BLEND.  MORNING MCS LAYS OUTFLOW BOUNDARYS WHICH INITIATE
STORMS LATER IN THE AFTERNOON.  UPPER PATTERN HAS BEEN THE SAME AS
MOIST H85 AIR AND BOUNDARIES-A-PLENTY KEEP A LOT OF CENTRAL INDIANA
IN A WET PATTERN.

FLOODING IS STILL A BIG CONCERN.  FFG FOR THE NORTHERN 1/3 OF THE
CWA IS AROUND 1/2 INCH IN 1 HOUR WHICH THESE STORMS ARE MORE THAN
CAPABLE OF PRODUCING AS PWATS ARE 140 PERCENT OF NORMAL.  WILL
CONTINUE FLOOD WATCH THRU TUES MORN.

A CHANGE IS ON THE HORIZON FOR THURSDAY/FRIDAY.  UPPER TROF AND
SHORT WAVE PASS OVER CENTRAL INDIANA EARLY ON THURS MORNING.  MODELS
DIFFER ON STRENGTH BUT BOTH POINT TO SIMILAR TIMING.  LAST SEVERAL
RUNS HAVE BEEN CONSISTENTLY POINTING TO THURS SO WILL MENTION MORE
SO IN NEXT PACKAGE.  THURS NITE/FRI DRYS OUT A BIT AND WILL REMAIN
WARM BUT NOT AS HUMID.

.IND...FLOOD WATCH THROUGH TUESDAY MORNING NORTHERN TWO-THIRDS.

SALLY
Hazardous weather outlook, Jul 7, 11:04 PM EST, 46 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

...FLOOD WATCH FOR THE NORTHERN TWO THIRDS OF INDIANA THROUGH 4 AM
EST...
...SEVERE THUNDERSTORM WATCH NORTH OF AND INCLUDING INDIANAPOLIS
THROUGH 4 AM EST...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ESPECIALLY NORTH OF
INTERSTATE 70. SOME OF THE STORMS COULD BE SEVERE WITH HEAVY
RAIN...DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY EVENING.
SOME IF THESE STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEEDED TONIGHT AND TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Special weather statement, Jul 7, 10:45 PM EST, 1 hour 5 minutes before
INZ021-029>031-038>042-049-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EST MON JUL 7 2003

TORNADO WATCH #670 THAT WAS IN EFFECT FOR...CARROLL...HOWARD...
TIPPECANOE...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLPH...HAMIL
TON AND HENRY COUNTIES...HAS BEEN CANCELLED. A NEW SEVERE
THUNDERSTORM WATCH WILL BE ISSUED SHORTLY.

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
July 7, 11:50 PM EST
Where
Tippecanoe County, Odell
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.283, -87.067

Thunderstorm Wind, Tippecanoe

When
July 7, 11:51 PM EST
Where
Tippecanoe County, 2 mi N of Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -86.867

Thunderstorm Wind, Carroll

When
July 8, 12:10 AM EST
Where
Carroll County, Burrows
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -86.500

Thunderstorm Wind, Montgomery

When
July 8, 12:30 AM EST
Where
Montgomery County, 4 mi E of Crawfordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -86.817

Flash Flood, Howard

When
July 8, 12:30 AM EST to 2:00 AM EST
Where
Howard County, Kokomo
Reported by
LAW ENFORCEMENT
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Flash Flood, Clinton

When
July 8, 12:30 AM EST to 2:30 AM EST
Where
Clinton County, Kirklin
Reported by
LAW ENFORCEMENT
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Thunderstorm Wind, Clinton

When
July 8, 12:30 AM EST
Where
Clinton County, Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.517

Thunderstorm Wind, Howard

When
July 8, 12:35 AM EST
Where
Howard County, 10 mi SE of Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -86.000

Thunderstorm Wind, Boone

When
July 8, 12:40 AM EST
Where
Boone County, Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -86.483

Thunderstorm Wind, Howard

When
July 8, 12:45 AM EST
Where
Howard County, Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -86.133

Thunderstorm Wind, Tipton

When
July 8, 12:45 AM EST
Where
Tipton County, Tipton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.050

Thunderstorm Wind, Boone

When
July 8, 12:45 AM EST
Where
Boone County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -86.467

Thunderstorm Wind, Hamilton

When
July 8, 12:58 AM EST
Where
Hamilton County, Cicero
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -86.017

Flash Flood, Tippecanoe

When
July 8, 1:00 AM EST to 2:30 AM EST
Where
Tippecanoe County, Americus
Reported by
LAW ENFORCEMENT
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flash Flood, Carroll

When
July 8, 1:00 AM EST to 2:30 AM EST
Where
Carroll County, Delphi
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Thunderstorm Wind, Madison

When
July 8, 1:18 AM EST
Where
Madison County, 3 mi N of Elwood
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -85.833

Thunderstorm Wind, Delaware

When
July 8, 1:25 AM EST to 1:30 AM EST
Where
Delaware County, Muncie
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.400

Flash Flood, Madison

When
July 8, 1:30 AM EST to 4:00 AM EST
Where
Madison County, Alexandria
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Thunderstorm Wind, Randolph

When
July 8, 1:30 AM EST
Where
Randolph County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -84.983

Hail, Henry

When
July 8, 1:44 AM EST
Where
Henry County, 3 mi W of New Castle
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.417

Thunderstorm Wind, Delaware

When
July 8, 1:45 AM EST
Where
Delaware County, Muncie
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.400

Flash Flood, Hamilton

When
July 8, 2:00 AM EST to 3:00 AM EST
Where
Hamilton County, Arcadia
Reported by
LAW ENFORCEMENT
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flash Flood, Randolph

When
July 8, 2:30 AM EST to 3:30 AM EST
Where
Randolph County, 5 mi N of Winchester
Reported by
LAW ENFORCEMENT
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375872, 5375870, 5375871, 5372992, 5372993, 5375873, 5375875, 5372991, 5372990, 5372987, 5372988, 5372989, 5372986, 5372985, 5375874, 5372983, 5372981, 5372980, 5372984, 5372982, 5375876, 5372979, 5372978.